MAUDE Adverse Event Report: K2M, INC. UNIPLANAR SCREW; SIZE Ø5.5X30 MM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

K2M, INC. UNIPLANAR SCREW; SIZE Ø5.5X30 MM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Model Number 801-35530
Medical Device Problem Code Migration (4003)
Health Effect - Clinical Code Pain (1994)
Date of Event 10/01/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device remains implanted.
 
Event or Problem Description
It was reported that approximately 1 month post-operatively, the patient was experiencing significant pain.Subsequently, it was discovered 4 mesa uniplanar screws had loosened.Revision surgery has not been performed at this time.This report captures the fourth screw.
 
Additional Manufacturer Narrative
Visual, dimensional, material and functional analysis could not be performed as the device remains implanted.Device history records could not be reviewed as a valid lot number was not provided and could not be obtained.Complaint history records were reviewed for this catalog number, and no adverse trends were observed.The patient reported event of migration and loosening of mesa devices which were implanted in october 2021 was confirmed via correspondence with the representative.A revision surgery is planned but has not occurred yet.It was further reported that the entire k2m tray of the mesa system was used for screw preparation.The hole was made using a 3.5mm pediguard to verify adequate passage within the pedicle.Fluoroscopy and intraoperative monitoring were used to verify the position of the screws.It was also reported that the patient has a known diagnosis of osteoporosis and that the fractures (despite trauma on the beach) were largely due to osteoporosis.The representative reported that before and after surgery, it was explained to the patient that one of the risks was the loosening of instruments due to osteoporosis.The mesa device ifu and surgical technique were reviewed: "potential adverse events include, but are not limited to pseudoarthrosis; loosening, bending, cracking or fracture of components, or loss of fixation in the bone with possible neurologic damage, usually attributable to pseudoarthrosis, insufficient bone stock, excessive activity or lifting.¿ ¿patient selection and compliance is extremely important.Based on fatigue testing results, the k2m range spinal system has been determined to be substantially equivalent to predicate devices however, the physician/surgeon should consider the levels of implantation, patient weight, patient activity level, other patient conditions, etc., which may impact the performance of this system.Spinal implant surgery on patients with conditions listed under contraindications may not be candidates for this procedure.The patient must be made aware of the limitations of the implant and that physical activity and load bearing have been implicated in premature loosening, bending or fracture of internal fixation devices." as the ifu warns against insufficient bone stock as it can be a possible cause for implant fractures and loosening and based on the patient's diagnosis of osteoporosis, the most likely cause is insufficient bone stock causing the screws to migrate.
 
Event or Problem Description

Brand Name
UNIPLANAR SCREW; SIZE Ø5.5X30 MM
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
K2M, INC.
600 hope parkway se
leesburg VA 20175
Manufacturer (Section G)
K2M, INC.
600 hope parkway se
leesburg VA 20175
Manufacturer Contact
rita karan
2 pearl court
allendale, NJ 07401
2017608000
MDR Report Key13971535
Report Number3004774118-2022-00119
Device Sequence Number19952421
Product Code NKB
UDI-Device Identifier10888857139787
UDI-Public10888857139787
Combination Product (Y/N)N
Initial Reporter CountryBR
PMA/510(K) Number
K141873
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Reporter Type Manufacturer
Report Source Consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/01/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number801-35530
Device Catalogue Number801-35530
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 01/26/2022
Supplement Date Received by Manufacturer05/03/2022
Initial Report FDA Received Date03/31/2022
Supplement Report FDA Received Date06/01/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age60 YR
Patient SexFemale